Alert archive / New York / Lakeshore Flood Warnings in 2019

Lakeshore Flood Warning 16, NWS Buffalo, NY

December 14, 2019Cayuga County, Jefferson County, Oswego County, New York

NWS Buffalo, NY issued this lakeshore flood warning at Dec 14, 2019, 4:28 AM EST for Cayuga County, Jefferson County, Oswego County, New York. It took effect at Dec 14, 2019, 11:00 PM EST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2019, 4:28 AM EST (09:28 UTC)
In effect from
Dec 14, 2019, 11:00 PM EST
Expired
Dec 15, 2019, 9:15 PM EST
In force
22 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Jefferson County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 56 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood warning went out at Dec 14, 4:17 AM EST, 11 minutes earlier.

Area forecast discussion, Dec 14, 4:17 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
417 AM EST Sat Dec 14 2019

.SYNOPSIS...
A complex area of low pressure will move northward just inland from
the east coast through tonight. Rain will become more widespread
this morning before changing to accumulating wet snow from west to
east this afternoon and evening. The snow will taper off later
tonight and Sunday, with lingering lake effect snow showers east of
the lakes. There will be a brief break Sunday afternoon through
Monday morning before the next area of low pressure moves through
the region with snow and a wintry mix late Monday through Tuesday
morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
...Accumulating wet snow expected this afternoon and tonight...

Semblance of a dry slot working into central New York early this
morning with only some patchy light rain or drizzle for most areas
with the back edge of deformation rain across far western New
York. Temperatures have cooperated overnight with the area
several degrees above freezing, so we haven't had to deal with
any icing impacts.

Passage of the upper trough will pull the upstream deformation rain
currently across the Ohio Valley into the region this morning and
into this afternoon, as a surface low starts to get its act together
and move north from the Mid Atlantic region. This will result in
widespread rainfall across the area, with periods of moderate to
perhaps heavy rain at times.

As the upper trough swings through, it will result in rapid
deepening of the approaching surface low as it tracks from eastern
New York into southern Quebec later today and tonight. Cold air
advection building into the region on the western side of the
deepening low will start to change the rain over to snow as
surface temperatures lower to near freezing. 00z GFS/NAM
profiles suggesting this will take place first over the higher
terrain of western New York between 18z and 21z, then gradually
makes its way down to lower elevations after 21z.

Snow to water ratios will be low through this evening, probably on
the order of 8:1, perhaps even lower, but improvement will take
place tonight as the column and surface grow colder. This will make
for a very wet snow that will make for difficult travel conditions
once it begins to accumulate on the roads.

In terms of snow amounts, the latest forecast brings an uptick to 5-
10 inches across the higher terrain of the Chautauqua Ridge, Boston
Hills, and Wyoming County with the highest amounts along the
Chautauqua Ridge with upslope enhancement later in the event and
where the change to snow first occurs this afternoon. We think that
most of the snow will fall within about a 9 hour time period or
so from 21z this afternoon through 06z tonight where snowfall
rates could reach or exceed an inch per hour. We have opted to
upgrade this area of western New York to a winter storm warning.
Continued with 3-5 inches across the lower elevations of
western New York, and 1-3 inches for points southeast of Lake
Ontario with a later change to snow.

East of Lake Ontario, the higher terrain of the Tug Hill plateau
looks to be in the 5-9 inch range, although depending on the
exact change over time and duration, localized higher amounts
are possible. Have opted to issue a winter weather advisory at
this time, with 2-4 inches across lower elevations. Most of this
will occur later tonight into Sunday morning once westerly
upslope and lake enhancement develop.

Finally, it will turn quite windy tonight as the surface low
continues to deepen across eastern Quebec. Expect gusts of 30-40 mph
across much of the region, highest on the lake plains of Lake
Ontario. The snow will be quite wet and sticky given the marginal
temperatures, so blowing snow will not be much of an issue.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday a surface low will continue to rapidly deepen over the Saint
Lawrence River as it heads towards Labrador Canada. This surface low
will continue to draw much colder air southward across our region,
while a tight pressure gradient brings a windy day across the
region.

Snow, both orographic upslope and lake effect now will be
concentrated towards the higher terrain of our CWA, with around an
inch additional accumulation over the hills of SW NYS, and still
several inches of snow on the Tug Hill. We will carry a winter
weather advisory for snow east of Lake Ontario through 18Z, to
account for both falling snow and also strong wind gusts that could
near 45 mph. Blowing snow will likely be held at bay due to surface
temperatures right around the freezing mark. Elsewhere across WNY,
early day wind gusts and snow showers will diminish through the
afternoon and overnight as surface high brings a relaxing pressure
gradient and drier air to end remaining scattered lake effect snow
showers.

There will likely remain decent lower level moisture SE of Lake
Ontario Sunday night, that with Lake Induced Equilibrium levels
still around 5-6K feet and an aligned NW flow, a narrow band of lake
effect snow is likely, mainly across Wayne, Cayuga and Oswego
counties. Moisture is not the greatest within the snow dendritic
growth zone, and the short period of the band will hold back on
overall snow totals here.

As the surface high crosses our region later Sunday night, increased
dry air and wind shear will end lake snows SE of Lake Ontario, while
bringing the entire region a brief break from the winter weather.
This surface high will slide towards New England Monday, and on its
heals will be isentropic lift precipitation that will expand
eastward across our region Monday. Aiding in synoptic lift will be
the influence of the right entrance region of a 150kt upper level
jet.

This precipitation, forming ahead of a surface low over the Ohio
Valley is likely to become a wintry mix on the southern flank...with
possible sleet and freezing rain across our Southern Tier. The
consensus track of the low pressure is across Pennsylvania, and this
will keep much of our region cold enough for snow. However a LLJ
will bring the nose of warmer air aloft to just across the state
line Monday afternoon and evening...with possible wintry mix.

Monday night any wintry mix will change back to plain snow showers
as the surface low tracks towards southern New England. Depending
upon the placement of the warm air aloft, there could be moderate
accumulations of snow across our region...to the north of the
Southern Tier and within a deformation zone that develops across
New York State Monday night and into early Tuesday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Low pressure will strengthen as it reaches the Canadian maritimes
which will establish a cold northwesterly flow across our region.
850 mb temperatures will drop to around -20C which is plenty cold
enough to support lake effect snow into mid-week. The amount of
moisture will depend on how developed the mid level low and there
lies some model disagreement. There will be at least some lake
response Tuesday night and Wednesday which may linger into Wednesday
night.

A trough approaching the area Tuesday night will track east across
the region through Thursday morning. A weak surface low will
generate some light snow showers for most of the area Tuesday night
before a cold front crosses the region. Cold air advection behind
the passing cold front will cause 850H temperatures to cool to -20C
by Wednesday afternoon/evening, with areas northeast of Lake Ontario
approaching -25C Wednesday night.

With these cooling temperatures, lake responses off of both lakes
will be possible for Wednesday into early Thursday. Increased
ridging and weak warm air advection, along with less synoptic
moisture on Thursday will start to cause the lake response to
diminish through the morning as equilibrium heights will lower. A
weak stalled frontal system across Lake Ontario extending into the
North Country may cause some snow showers on the Friday, but model
agreement is lacking that far out.

Temperatures will cool on Wednesday to the low to mid 20s across the
area. Temps will rebound some to the upper 20s to around 30 for
Thursday and Friday, except east of Lake Ontario where is will stay
in the low 20s due to a potentially stalled weak frontal system.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
For the 06Z TAFS, flight conditions have lowered to IFR and lower
across the Southern Tier (KJHW) and will soon lower to IFR at lower
elevations as the boundary layer continues to moisten.

Rain showers will continue through the next 12 hours, lowering
visibilities to IFR/MVFR.

A storm system along the Carolina coastline will advance up the
eastern seaboard today...resulting in our rain this morning, and
then as the low passes into New England it will pull colder air back
across the TAF region and change the rain to snow. Visibilities will
become more widespread IFR (and LIFR in KJHW) in snow late this
afternoon and evening. As the surface low deepens over Atlantic
Canada late tonight a gusty westerly wind will be possible...with
gusts nearing 30 to 35 knots...especially for KROC and KART.

Snow showers will become more concentrated over the higher terrain
tonight...with poor flight conditions for KJHW/KART...while possibly
some modest improvement for KBUF/KIAG.

Outlook...

Sunday...Local IFR in lake effect snow showers east of the lakes in
the morning, otherwise improving to VFR.
Monday...VFR deteriorating to IFR late afternoon and Monday night
with snow and wintry mix.
Tuesday...IFR in snow showers in the morning, improving to mainly
VFR.
Wednesday...A chance of IFR in lake effect snow east of the lakes,
with VFR elsewhere.

&&

.MARINE...
A deepening low moving northward along the east coast this morning
will take an inland track across eastern NY later today before
reaching eastern Quebec by Sunday morning, becoming a very strong
low on the way. Westerly winds will rapidly increase in its wake
tonight, with gale force winds on Lake Ontario. Westerly gales will
continue through Sunday before starting to diminish Sunday night. A
gale warning has been issued for most of Lake Ontario. Winds will
not be quite as strong on Lake Erie farther removed from the strong
low. Sustained winds will likely peak around 30 knots on Lake Erie.

&&

.TIDES/COASTAL FLOODING...
West gales will develop on Lake Ontario tonight through Sunday.
The strong west winds will produce significant wave action on
the east half of the lake, and combine with high lake levels to
increase the risk of lakeshore flooding. Wind direction is
expected to be nearly due west for the duration of the strong
winds, which will drive the higher risk of Lakeshore flooding to
areas from about Fair Haven eastward where the shoreline is
more perpendicular to a west wind. Farther west along the south
shore of Lake Ontario, winds will be parallel to the shoreline.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning from 2 PM this afternoon to 7 AM EST
     Sunday for NYZ012-019-020-085.
     Lakeshore Flood Warning from 11 PM this evening to 10 PM EST
     Sunday for NYZ005>007.
     Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Sunday for NYZ006>008.
     Winter Weather Advisory from 2 PM this afternoon to midnight
     EST tonight for NYZ001>003-010-011-013-014-021.
MARINE...Small Craft Advisory from 4 PM this afternoon to 9 PM EST
         Sunday for LEZ040-041.
         Gale Warning from 9 PM this evening to 7 PM EST
         Sunday for LOZ043>045-062>065.

&&

SYNOPSIS...Hitchcock/JLA/TMA
NEAR TERM...Hitchcock/JLA/TMA
SHORT TERM...Thomas
LONG TERM...HSK/SW
AVIATION...Thomas
MARINE...Hitchcock/TMA
TIDES/COASTAL FLOODING...Hitchcock/TMA
Hazardous weather outlook, Dec 13, 10:04 PM EST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1004 PM EST Fri Dec 13 2019

NYZ001-002-010-011-150315-
Niagara-Orleans-Northern Erie-Genesee-
1004 PM EST Fri Dec 13 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO MIDNIGHT
EST SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-150315-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
1004 PM EST Fri Dec 13 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 7 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-013-014-021-150315-
Monroe-Livingston-Ontario-Allegany-
1004 PM EST Fri Dec 13 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO MIDNIGHT
EST SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-150315-
Wayne-
1004 PM EST Fri Dec 13 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rain will change to wet snow late Saturday afternoon and continue
Saturday night. Light to moderate accumulations are possible, but
there is a good deal of uncertainty with respect to the timing of
the changeover to accumulating snow, and how much snow will
accumulate. There is a small chance of heavy snow accumulations if
the snow begins to stick earlier in the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-150315-
Northern Cayuga-
1004 PM EST Fri Dec 13 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Rain will change to wet snow late Saturday afternoon and continue
Saturday night. Light to moderate accumulations are possible, but
there is a good deal of uncertainty with respect to the timing of
the changeover to accumulating snow, and how much snow will
accumulate. There is a small chance of heavy snow accumulations if
the snow begins to stick earlier in the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-150315-
Lewis-
1004 PM EST Fri Dec 13 2019

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rain will change over to accumulating snow Saturday night and
continue into Sunday. Moderate accumulations are possible east of
Lake Ontario during this period, especially across the higher
terrain of the Tug Hill Plateau.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-007-150315-
Oswego-Jefferson-
1004 PM EST Fri Dec 13 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Rain will change over to accumulating snow Saturday night and
continue into Sunday. Moderate accumulations are possible east of
Lake Ontario during this period, especially across the higher
terrain of the Tug Hill Plateau.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-SLZ022-024-150315-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1004 PM EST Fri Dec 13 2019

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-062>065-150315-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1004 PM EST Fri Dec 13 2019

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 4:26 AM ESTWinter Storm WarningBUFCattaraugus, Chautauqua, Erie, Wyoming27 hr
Dec 14, 4:38 AM ESTGale WarningBUF37 hr
Dec 14, 4:38 AM ESTSmall Craft AdvisoryBUF47 hr

Nearby

Lakeshore Flood Warnings in New York, 2019Every lakeshore flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.